“Molly” is not your friend
Although an endearing and folksy name, the new “Molly” should be shunned.
By all reports, the designer drug “Molly” (short for molecule) has been around for the past ten years. However, it has been modified and often mislabeled leading to an increase in emergency room visits. A variation of synthetic drugs is used to create a toxic chemical cocktail that can cause rapid heartbeat, jaw clenching, violent or bizarre behavior, psychosis, seizures and depression.
It is marketed to 12 to 17-year-olds as a club or party drug and is usually in capsule or powder form. Kids think they’re using MDMA which is the active ingredient in ecstasy. Instead, tests have shown that Molly is a toxic mixture of synthetic drugs. “You’re playing Russian roulette if you take these compounds” stated Al Santos, associate deputy administrator for the DEA (Drug Enforcement Administration).
The fastest-emerging drug problem in the United States is the synthetic drug market, which now includes Molly. The chemicals in Molly have been found in nearly every state in the U.S. In 2012, Congress passed the Synthetic Drug Abuse Prevention Act. The law named 26 compounds by name. However, there are hundreds of compounds, and every time the government makes one illegal, chemists alter the formula slightly to make it a substance that is no longer controlled.
Be smart and think twice before swallowing or injecting something into your body without knowing exactly what it is. Otherwise, you risk permanent physical injury or even death. Don’t think a trip to the ER will save your life. If the doctors don’t know what you took because no one can tell them what chemicals were in that little pill you swallowed, they can’t always effectively treat you.
Read more about other types of synthetic drugs and the dangers, laws, etc.
Update: In February, 2015, ten college students in Connecticut were hospitalized after overdosing on Molly. Two of the students were in critical condition. Authorities from different agencies were working on identifying the different types of chemicals in the batch that caused the overdoses. Four students were arrested on drug charges from the incident.